Hail, Page
- When
- June 19, 4:22 PM EST
- Where
- Page County, 0.38 mi ENE of Fairview
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.653, -78.424
A trained spotter reported penny-sized hail.
An upper level disturbance moving through Virginia triggered scattered showers and thunderstorms during the afternoon of June 19th. A few of the thunderstorms produced large hail over central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level disturbance moving through Virginia triggered scattered showers and thunderstorms during the afternoon of June 19th. A few of the thunderstorms produced large hail over central Virginia. Golf ball size hail fell near the city of Fredericksburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 1:34 PM EST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 234 PM EDT THU JUN 19 2008 .SYNOPSIS... A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE REGION THROUGH SATURDAY. THE NEXT DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL AFFECT THE REGION LATE IN THE WEEKEND INTO EARLY NEXT WEEK. HIGH PRESSURE WILL BUILD BACK OVER THE AREA BY MID WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SURFACE ANALYSIS AT 17Z SHOWS WEAK HIGH PRESSURE OVER THE MID ATLANTIC WITH A TROUGH NOTED EAST OF THE APPALACHIANS. REGIONAL RADAR AT 1730Z WAS SHOWS A FEW WEAK ECHOES TRYING TO POP UP...WHILE SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOWS PARTLY SUNNY TO MOSTLY CLOUDY SKIES WITH CU FIELD. TEMPERATURES WERE IN THE 70S WITH DEW POINTS IN THE 50S. RADAR SHOWS A FEW ECHOS ALREADY POPPING UP. STORMS TODAY ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. THE HIGHEST SB CAPE LIES ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES...RANGING FROM 500 TO 1000 J/KG...WITH LIFTED INDICES BARELY NEGATIVE. THERE IS 30 KNOTS OF WIND BETWEEN 850 AND 700MB...SO SOME OF THE HIGHER CORES COULD MIX DOWN. WILL CARRY THE ISOLATED TO SCATTERED POPS FROM THIS AFTERNOON INTO THE EVENING. THESE SHOULD BE DIMINISHING AROUND SUNSET WITH THE LOSS OF THE LITTLE DAYTIME HEATING THAT HAS DEVELOPED. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... THE UPPER TROUGH WILL DRIFT EAST BY FRIDAY MORNING...WITH WEAKER NORTHWEST FLOW AND THE PARENT UPPER LOW WILL LIFT NORTH. WILL STILL EXPECT A CU FIELD TO DEVELOP BY FRIDAY AFTERNOON...BUT WILL CARRY A DRY FORECAST. CANNOT RULE OUT ISOLATED SHOWERS...BUT CONFIDENCE NOT THERE TO ADD IT TO THE FORECAST. GUIDANCE WAS WARMER FOR TOMORROW...WITH TEMPERATURES GETTING INTO THE 80S AGAIN. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AN UPPER-LEVEL LOW OVER SOUTHEASTERN CANADA WILL LIFT NORTH FRIDAY NIGHT AND SURFACE HIGH WILL BUILD OVER THE WESTERN ATLANTIC. A RETURN FLOW AROUND THIS HIGH WILL ALLOW FOR WARMER AND MORE HUMID CONDITIONS. THE MID AND UPPER-LEVEL FLOW IS EXPECTED TO BACK TO THE SOUTHWEST DURING THE DAY SATURDAY AND THIS WILL HELP TO USHER IN MORE MID-LEVEL MOISTURE. MODEL GUIDANCE CONTINUES TO SUGGEST THAT AN UPPER-LEVEL DISTURBANCE IN THE SOUTHWEST FLOW ALOFT DOES PUSH THROUGH THE REGION LATER SATURDAY AFTERNOON INTO SATURDAY NIGHT. WITH INCREASED LOW AND MID-LEVEL MOISTURE...SREF AS WELL AS NAM/GFS BUFKIT ARE INDICATING UP TO 1000 J/KG LATER SATURDAY. THE UPPER-LEVEL DISTURBANCE AND A PRESSURE TROUGH WILL LIKELY BE THE TRIGGERS FOR SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND AT NIGHT. A STRONGER DISTURBANCE AND ITS ASSOCIATED COLD FRONT WILL APPROACH THE REGION SUNDAY. WITH A SOUTH-SOUTHWEST FLOW THROUGH LOW AND MID-LEVELS OF THE ATMOSPHERE THERE WILL BE PLENTY OF MOISTURE TO WORK WITH. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY. WITH MODERATE SHEAR PROFILES AND EVEN MORE INSTABILITY...GUSTY WINDS AND HAIL WILL BE A THREAT ALONG WITH HEAVY RAIN. HAVE BUMPED UP POPS AND CONTINUED THE THREAT FOR ANYTIME. THE COLD FRONT WILL PASS THROUGH THE REGION MONDAY BRINGING A CHANCE FOR SHOWERS/T-STORMS. DRIER AIR WILL MOVE INTO THE REGION BEHIND THE FRONT FOR THE MIDDLE PORTION OF NEXT WEEK. HOWEVER...DID ADD POPS IN FOR TUESDAY ACROSS THE EASTERN CWA AS LATEST GUIDANCE SHOWS A CUT OFF UPPER-LEVEL LOW PASSING THROUGH. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS TO PREVAIL THROUGH FRIDAY AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE THROUGH AROUND SUNSET. THESE STORMS COULD PRODUCE WIND GUSTS TO 30 KNOTS AND REDUCED VISIBILITIES. HOWEVER...COVERAGE NOT HIGH ENOUGH TO CARRY A PREDOMINANT GROUP IN THE TAFS. WILL CONTINUE VICINITY THUNDERSTORMS THROUGH THE EARLY EVENING. VFR CONDITIONS EXPECTED FRIDAY NIGHT INTO SATURDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO EARLY NEXT WEEK. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL ALONG WITH SUB VFR CONDITIONS. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON SUNDAY. && .MARINE... WINDS REMAIN AT OR BELOW 10 KNOTS TONIGHT INTO FRIDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY YET AGAIN PROMPT SPECIAL MARINE WARNINGS FOR WINDS TO 35 KNOTS. A RETURN FLOW WILL SET UP SATURDAY AS HIGH PRESSURE BUILDS OVER THE WESTERN ATLANTIC. A COLD FRONT WILL APPROACH THE WATERS SUNDAY AND PASS THROUGH ON MONDAY. WIND SPEEDS MAY APPROACH SCA CRITERIA...BUT WILL LEAVE SPEEDS BELOW FOR NOW GIVEN HOW MARGINAL IT IS. SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER THIS WEEKEND INTO EARLY NEXT WEEK. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BJL NEAR TERM...SAR SHORT TERM...SAR LONG TERM...BJL AVIATION...BJL/SAR MARINE...BJL/SAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT THU JUN 19 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 304 PM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THROUGH EARLY THIS EVENING. SOME STORMS THAT MOVE OVER THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY MAY PRODUCE WIND GUSTS TO 35 KNOTS...PROMPTING SPECIAL MARINE WARNINGS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY AS A COLD FRONT APPROACHES. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-201000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 304 PM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY AS A COLD FRONT APPROACHES. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 401 PM EDT THU JUN 19 2008 VAZ041-052-055-192045- STAFFORD VA-FAUQUIER VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- 401 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORMS TO AFFECT STAFFORD...FAUQUIER AND PRINCE WILLIAM COUNTIES... AT 401 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF ADEN...MOVING SOUTHEAST AT 14 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF INDEPENDENCE HILL AND MONTCLAIR WILL BE AFFECTED BY THIS STORM THROUGH 4:45 PM. HTS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 429 PM EDT THU JUN 19 2008 VAZ041-050-051-192115- ORANGE VA-CULPEPER VA-FAUQUIER VA- 429 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...CULPEPER AND FAUQUIER COUNTIES... AT 429 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CATALPA...MOVING EAST AT 21 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF BRANDY STATION...STEVENSBURG...ELKWOOD...SUMERDUCK AND RICHARDSVILLE WILL BE AFFECTED BY THIS STORM THROUGH 5:15 PM. HTS
The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
6 hail. Local standard time, as filed.
A trained spotter reported penny-sized hail.
Penny to nickel-sized hail was reported in Front Royal.
A trained spotter reported penny-sized hail.
A trained spotter reported penny-sized hail.
A trained spotter reported penny-sized hail.
A trained spotter reported golf ball-sized hail at the intersection of Route 1 and Route 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108187, 108190, 108183, 108184, 108186, 108189.